Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS San Diego, CA

August 25, 2010San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 25, 2010, 4:12 PM PDT for San Bernardino County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2010, 4:12 PM PDT (23:12 UTC)
Expired
Aug 25, 2010, 5:15 PM PDT
In force
63 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WGUS56 KSGX 252312
FFWSGX
CAC071-260015-
/O.NEW.KSGX.FF.W.0016.100825T2312Z-100826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
412 PM PDT WED AUG 25 2010

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 515 PM PDT

* AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS LAND ALONG THE BANKS 
OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3472 11647 3470 11647 3468 11650 3461 11650
      3460 11647 3453 11647 3460 11696 3477 11692

$$

WHITLOW
2 follow-up statements
418 
WGUS76 KSGX 252342
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
442 PM PDT WED AUG 25 2010

CAC071-260015-
/O.CON.KSGX.FF.W.0016.000000T0000Z-100826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
442 PM PDT WED AUG 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 440 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

THE THUNDERSTORMS WERE WEAKENING BUT LOCALLY HEAVY RAIN CONTINUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3472 11647 3470 11647 3468 11650 3461 11650
      3460 11647 3453 11647 3460 11696 3477 11692

$$

WHITLOW
126 
WGUS76 KSGX 260010
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
510 PM PDT WED AUG 25 2010

CAC071-260020-
/O.EXP.KSGX.FF.W.0016.000000T0000Z-100826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
510 PM PDT WED AUG 25 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

THE AREA CONTINUES TO WEAKEN. SOME RUNOFF WILL CONTINUE FOR ABOUT 30 
MINUTES.

LAT...LON 3472 11647 3470 11647 3468 11650 3461 11650
      3460 11647 3453 11647 3460 11696 3477 11692

$$

WHITLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:30 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 25, 2:30 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED AUG 25 2010

.SYNOPSIS...NOT QUITE AS HOT THURSDAY AS UPPER LEVEL HIGH PRESSURE
WEAKENS. MID LEVEL MOISTURE WILL CAUSE A ISOLATED THUNDERSTORMS IN
THE MOUNTAINS...DESERTS AND INLAND VALLEYS THIS AFTERNOON. SLIGHT
CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THURSDAY
AFTERNOON. AN UPPER LEVEL TROUGH OF LOW PRESSURE ALONG THE WEST
COAST WILL BRING A COOLING TREND AND A DEEPENING MARINE LAYER FRIDAY
THROUGH MONDAY. WARMER TOWARD THE MIDDLE OF NEXT WEEK UNDER HIGH
PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-SATURDAY)...THERE WERE ISOLATED
THUNDERSTORMS IN THE MOUNTAINS EARLY THIS AFTERNOON. AIRCRAFT
SOUNDINGS INDICATED A STRONG INVERSION BASED BELOW 1000 FT WITH WEAK
ELY WINDS THROUGH THE MID LEVELS. WEAK OFFSHORE GRADIENTS FROM THE N
AND ONSHORE TO THE E.

THE STRONG HIGH ALOFT WILL WEAKEN A LITTLE THURSDAY IN RESPONSE TO
AN UPPER TROUGH APPROACHING FROM THE NW. THIS TROUGH WILL DEEPEN
OVER THE W COAST FRIDAY AND SATURDAY.

VERY WARM AGAIN TONIGHT ON THE FOOTHILLS AND LOWER MOUNTAIN SLOPES.
A LITTLE COOLER THURSDAY AS THE HIGH WEAKENS AND STRONGER ONSHORE
FLOW DEVELOPS...BUT IT WILL STILL BE HOT INLAND. MORE SUBSTANTIAL
COOLING FRIDAY AND SATURDAY AS THE TROUGH DEEPENS. BY SATURDAY...MAX
TEMPS WILL BE WELL BELOW SEASONAL AVERAGES W OF THE MOUNTAINS AND
SLIGHTLY BELOW IN THE MOUNTAINS AND DESERTS. STRONGER ONSHORE FLOW
WILL ALSO CAUSE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS AND EVENINGS FRIDAY AND SATURDAY.

THE THUNDERSTORMS IN THE MOUNTAINS WILL SPREAD INTO THE HIGH DESERTS
AND INLAND VALLEYS THIS AFTERNOON WITH A SMALLER CHANCE OF STORMS IN
THE LOW DESERTS. IN ADDITION TO DEADLY LIGHTNING...STORMS COULD
PRODUCE STRONG DOWNBURST WINDS AND HAIL. THERE SHOULD BE A LITTLE
MID LEVEL DRYING DURING THE DAY THURSDAY BUT STILL ENOUGH MOISTURE
AND INSTABILITY FOR A SMALL CHANCE OF THUNDERSTORMS IN THE MOUNTAINS
AND DESERTS.

A SHALLOW MARINE LAYER MAY CAUSE A FEW PATCHES OF FOG NEAR THE COAST
LATE TONIGHT AND THURSDAY MORNING. THE MARINE LAYER WILL BECOME A
LITTLE DEEPER THURSDAY NIGHT BUT STRATUS WILL STILL BE MOSTLY
CONFINED TO THE COASTAL AREAS. MORE DEEPENING FRIDAY AND SATURDAY
NIGHTS WITH STATUS GETTING INTO THE INLAND VALLEYS.

&&

.LONG TERM (SUNDAY-WEDNESDAY)...THE UPPER TROUGH WILL CONTINUE TO
DEEPEN INTO EARLY NEXT WEEK. THIS WILL MAINTAIN WELL BELOW SEASONAL
TEMPS...A DEEP MARINE LAYER AND LOCAL GUSTY WINDS IN THE MOUNTAINS
AND DESERTS. WARMER WITH A SHALLOWER MARINE LAYER TUESDAY AND
WEDNESDAY AS THE TROUGH MOVES E AND HIGH PRESSURE BUILDS ALOFT.

&&

.AVIATION...
252007Z...THROUGH 0300 UTC...BKN CU/TCU BETWEEN FL100-FL200 AND SCT
CB/TSTMS WITH TOPS TO FL470. TSTMS FORMING OVER MTNS AND MOVING W TO
NW ACROSS VALLEYS. NOT EXPECTED TO MOVE DIRECTLY OVER MAJOR
AIRPORTS. FROM 26/0300-1000 UTC...BKN CONVECTIVE DEBRIS CLOUDS AOA
FL150 ALL AREAS. FROM 26/1000-1600 UTC...LOW STRATUS/FOG OVR NEAR
SHORE WATERS/IMMEDIATE COAST AOB FL003 OTRW BKN-SCT CLDS AOA FL150.

&&

.MARINE...
BUOYS/LIFEGUARD/SURF CAM OBSERVATIONS AND WAMIII/ENP/SWAN MODEL
GUIDANCE IN GOOD AGREEMENT. THE LATEST MODEL RUN CONTINUES SOUTH
SWELL AT 5 FEET WITH PERIODS IN THE 14-16 SECOND RANGE THROUGH 4 PM
FRIDAY. WILL MAKE DECISION ON THURSDAY WHETHER TO EXTEND THE HIGH
SURF ADVISORY INTO FRIDAY OR NOT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR THE HEAT. SEE LAXSPSSGX.

HIGH SURF ADVISORY UNTIL 11 PM PDT THURSDAY. SEE LAXCFWSGX.

&&

PUBLIC...ATKIN
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Aug 25, 1:25 PM PDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT WED AUG 25 2010

CAZ042-043-048-050-055>058-060>062-260100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
125 PM PDT WED AUG 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THE BEACHES...HIGH SURF ADVISORY. SOUTH SWELL WILL BRING
DANGEROUS RIP CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS.

FOR INLAND AREAS...HIGH PRESSURE WILL BRING HOT DAYTIME TEMPERATURES.
SEE LAXSPSSGX FOR DETAILS.

FOR THE MOUNTAINS AND DESERTS AND INLAND VALLEYS...ISOLATED TO
SCATTERED THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE
RISK OF FLASH FLOODING IS MINIMAL. THUNDERSTORMS HAVE DEADLY
LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THE BEACHES FOR THURSDAY...SOUTH SWELL WILL BRING DANGEROUS RIP
CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND LAXCFWSGX FOR
DETAILS.

FOR INLAND AREAS FOR THURSDAY...HIGH PRESSURE WILL BRING HOT DAYTIME
TEMPERATURES. SEE LAXSPSSGX FOR DETAILS.

SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THURSDAY
AFTERNOON. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN/ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:33 PM PDTFlash Flood WarningSGXRiverside, San Diego87 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.